Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 145, NWS Dodge City, KS

July 29, 2003Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2003, 5:43 PM CDT for Scott County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 5:43 PM CDT (22:43 UTC)
Expired
Jul 29, 2003, 6:30 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Scott County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS53 KDDC 292243
SVRDDC
KSC171-292330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
543 PM CDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 630 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF MODOC...MOVING SOUTHEAST AT 10
  MPH.

* SOME LOCATIONS AFFECTED
  MODOC AT 605 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,



LAT...LON 3869 10111 3834 10112 3835 10093 3868 10097

$$

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:11 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 29, 2:11 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CDT TUE JUL 29 2003

DAYS 1-2...

AM STILL CONSIDERING ADDING POPS ACROSS OUR NORTHERN ZONES FOR
TONIGHT BASED ON SATELLITE AND RADAR INDICATIONS OF STORM
DEVELOPMENT ALONG A SURFACE TROUGH/COLD FRONT TO OUR NORTH. IF THESE
STORMS HOLD TOGETHER IN THE NW FLOW, THEY COULD ENTER OUR NORTHERN
AND WESTERN ZONES BY THIS EVENING.

MAIN CONCERNS FOR THE SHORT TERM WILL AGAIN BE PRECIP CHANCES AND
TEMPERATURES. POTENT WAVE OVER MANITOBA CURRENTLY WILL DROP
SOUTHEAST INTO THE WESTERN GREAT LAKES BY THURSDAY MORNING AND WILL
FORCE ANOTHER WEAK COLD FRONT SOUTH THROUGH THE PLAINS ON WEDNESDAY.
THE BOUNDARY WILL PROBABLY REACH MY NORTHERN ZONES BY AROUND MIDDAY
OR SO. CONVERGENCE ALONG THE FRONT DOESNT LOOK THAT IMPRESSIVE TO
ME SO I WILL BASE MY PRECIP FORECAST ON THE THERMODYNAMICS. WITH
700MB TEMPS BELOW 10C ON WEDNESDAY AND FORECAST SURFACE TEMPS IN
THE LOW TO MID 90S, CONVECTIVE TEMPS MAY BE REACHED ANYWHERE ACROSS
THE CWA DURING THE AFTERNOON. WILL LEAVE CURRENT FORECAST OF 20
POPS OVER THE ENTIRE AREA FOR MUCH OF THE DAY AS A RESULT. FOR
THURSDAY, THE UPPER RIDGE NUDGES SLIGHTLY EASTWARD, ALLOWING FOR
WARM MID LEVEL AIR TO MOVE INTO THE HIGH PLAINS. MODEL SOUNDINGS
INDICATE MIXING TO AROUND 700MB WHERE TEMPS ARE EXPECTED TO CLIMB
INTO THE LOWER TEENS CELSIUS. TAKE INTO ACCOUNT A SUPER NEAR THE
SURFACE AND TEMPS MAY BE CLOSE TO 100 FROM DDC EASTWARD. AS
FOR PRECIP CHANCES, SOUNDINGS ALSO INDICATE THAT CONVECTIVE TEMPS MAY
BE REACHED ACROSS THE EASTERN CWA DURING THE AFTERNOON, SO I EXPANDED
THE CURRENT 20 POP TO INCLUDE THE EASTERN HALF OF THE AREA. THE ETA
INDICATES THAT A DRYLINE MAY SET UP OVER THE EASTERN ZONES DURING
THE AFTERNOON AS WELL, WHICH COULD AID IN TSTORM DEVELOPMENT THERE.

DAYS 3-7...

LATEST MODEL RUNS SHOW PRETTY GOOD WAVE ENTERING WESTERN KANSAS ON
FRIDAY AFTERNOON AS BETTER NORTHWEST FLOW DEVELOPS OVER REGION.
ADDED 30 POPS FOR LATE FRIDAY AFTERNOON AND EVENING. THEN THE UPPER
RIDGE RE-ESTABLISHES OVER EASTERN ROCKIES AND WE SHOULD SEE A RETURN
TO U90S/A100 BY THE END OF THE WEEKEND.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 64 94 64 99 / 00 20 20 20
GCK 62 92 62 98 / 00 20 20 00
EHA 62 91 63 96 / 20 20 20 00
LBL 63 93 63 98 / 20 20 20 00
HYS 64 92 62 99 / 00 20 20 20
P28 67 96 68 100 / 00 20 20 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

LACY/15
Hazardous weather outlook, Jul 29, 5:00 AM CDT, 12 hours 43 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANY THUNDERSTORMS THAT OCCUR TODAY OR TONIGHT ARE NOT EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL EXIST THURSDAY, MAINLY FOR
AREAS FROM WAKEENEY TO PRATT.  THE ATMOSPHERE MAY BECOME CONDUCIVE
TO PRODUCE MARGINAL SEVERE WEATHER THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

07

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:52 PM CDTSevere Thunderstorm WarningDDCComanche23 min
Jul 29, 12:26 AM CDTSevere Thunderstorm WarningDDCComanche34 min
Jul 29, 4:50 PM CDTSevere Thunderstorm WarningDDCKearny55 min
Jul 29, 6:15 PM CDTSevere Thunderstorm WarningDDCKearny45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.